Alert archive / Michigan / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2015, 11:52 PM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2015, 11:52 PM EDT (03:52 UTC)
- Expired
- Jul 14, 2015, 12:20 AM EDT
- In force
- 28 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
497
WUUS53 KGRR 140352
SVRGRR
MIC025-077-140445-
/O.NEW.KGRR.SV.W.0025.150714T0352Z-150714T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 PM EDT MON JUL 13 2015
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN KALAMAZOO COUNTY IN SOUTHWESTERN MICHIGAN...
WESTERN CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...
* UNTIL 1245 AM EDT
* AT 1152 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
VICKSBURG...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOUTHERN BATTLE CREE...
MARSHALL... UNION CITY...
BURLINGTON... FULTON... ATHENS...
TEKONSHA... PINE CREEK... CERESCO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4215 8550 4237 8489 4207 8489 4207 8547
TIME...MOT...LOC 0352Z 254DEG 20KT 4209 8537
HAIL...1.00IN
WIND...60MPH
$$
LAURENS1 follow-up statement
150
WWUS53 KGRR 140420
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 AM EDT TUE JUL 14 2015
MIC025-077-140430-
/O.CAN.KGRR.SV.W.0025.000000T0000Z-150714T0445Z/
KALAMAZOO MI-CALHOUN MI-
1220 AM EDT TUE JUL 14 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KALAMAZOO AND
WESTERN CALHOUN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4215 8550 4237 8489 4207 8489 4207 8547
TIME...MOT...LOC 0416Z 254DEG 20KT 4213 8516
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:40 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 13, 7:40 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 740 PM EDT MON JUL 13 2015 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 330 PM EDT MON JUL 13 2015 LOW PRESSURE AND A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND TUESDAY. THE WEATHER WILL DRY OUT ON TUESDAY NIGHT AS NORTH WINDS DRIVE COOLER AND DRIER AIR INTO THE REGION BEHIND THE COLD FRONT. HIGH PRESSURE WILL PROVIDE PLEASANT WEATHER WEDNESDAY AND THURSDAY WITH COMFORTABLE TEMPERATURES AND HUMIDITIES BEFORE VERY WARM AND HUMID WEATHER MOVES IN FOR THE WEEKEND. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 330 PM EDT MON JUL 13 2015 CONFIDENCE REMAINS LOW WITH RESPECT TO CONVECTIVE COVERAGE AND INTENSITY THIS EVENING. BELIEVE THE THING TO WATCH IS THE STRONG TO SEVERE STORMS THAT DEVELOP LATER THIS AFTERNOON IN CORRIDOR FROM MSP TO MSN... WITHIN THE AREA OF LATEST SPC MESOSCALE DISCUSSION. THESE STORMS SHOULD MOVE RAPIDLY EAST/SOUTHEAST...RIDING ALONG THE NORTHWARD LIFTING/EXPANDING INSTABILITY GRADIENT. RUC DEEP LAYER SHEAR VALUES OF 30-40 KTS AND MU CAPES OF 2000-3000 J/KG THIS EVENING CERTAINLY SUPPORT THE POSSIBILITY OF A CLUSTER OR TWO OF ORGANIZED STORMS WITH DAMAGING WINDS SLIDING THROUGH SW LWR MI. THE MAIN THREAT IS SOUTH OF A MKG-GRR-JXN LINE AND LOOKS TO DIMINISH AFTER 06Z AS INSTABILITY GRADUALLY WANES. MORE SCATTERED SHOWERS AND TSTMS ARE ANTICIPATED ON TUESDAY AS PRONOUNCED MID LEVEL SHORTWAVE MOVES SOUTHEAST THROUGH THE AREA. DEEP LAYER SHEAR IS SHOWN TO BE MUCH LOWER THAN TODAY/TONIGHT... GENERALLY 20 KTS OR LESS... SO SVR STORM POTENTIAL LOOKS VERY LOW. THE HIGHEST CONCENTRATION OF RAIN TUESDAY IS EXPECTED TO BE EAST OF HWY 131 AS NORTHWEST LOW LEVEL FLOW INDUCES A LAKE SHADOW OF COOLER/MORE STABLE AIR OVER THE WRN CWFA. BEST INSTABILITY TUESDAY IS PROGGED TO BE SOUTH AND EAST OF GRR 15Z-21Z WITH MU CAPES OF 1000- 2000 J/KG. SHOWERS ENDING TUESDAY NIGHT BUT WE MAY SEE SOME STRATUS ISSUES LATE AT NIGHT INTO EARLY WEDNESDAY MORNING BEFORE THE HIGH BUILDS IN ON WEDNESDAY AFTERNOON AND CLEARS THINGS OUT. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 330 PM EDT MON JUL 13 2015 SUMMER WEATHER PATTERN WILL PERSIST OVER THE REGION THROUGH THE EXTENDED PERIOD...WITH MID LEVEL RIDGE OVER THE SOUTHERN STATES AND A SERIES OF WAVES MOVING ACROSS THE NORTHERN UNITED STATES. MODELS DIFFER IN HOW THEY HANDLE THE ENERGY OVER THE WEST COAST WITH THE GFS HOLDING MORE ENERGY BACK...POSSIBLY DUE TO ITS INTERACTION WITH HURRICANE DOLORES. ECMWF SHOWING RUN TO RUN CONSISTENCY WITH CHANCES FOR RAIN CENTERED AROUND THURSDAY NIGHT/FRIDAY AND AGAIN ON MONDAY. MID LEVEL RIDGING IN BETWEEN SYSTEMS WILL PRODUCE SOME OF THE WARMEST TEMPERATURES FOR THE SEASON TO DATE ON SUNDAY. 850 MB TEMPERATURES ARE SHOWN TO BE AT OR ABOVE 20 DEGREES C SATURDAY AND SUNDAY...WHICH SHOULD MAKE THE MIDDLE AND UPPER 80S ATTAINABLE. DEWPOINTS IN THE MIDDLE AND UPPER 60S WILL ALSO BE COMMON OVER THE WEEKEND...SO IT WILL FEEL QUITE SUMMERLIKE. DRIER AND SLIGHTLY COOLER AIR WILL THEN SPREAD INTO THE REGION FOR THE MIDDLE OF NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 740 PM EDT MON JUL 13 2015 VFR CONDITIONS WILL GIVE WAY TO A PERIOD OF THUNDERSTORMS DURING THE LATE EVENING HOURS...THAT WILL BE FOLLOWED BY LOW CIGS THAT MAY LAST THROUGH MOST OF THE DAY TUESDAY. CURRENT TIMING BASED ON RADAR MOSAIC DATA INDICATES THE STORMS WOULD REACH MKG AROUND 0500Z...GRR AROUND 0530Z AND FINALLY REACH JXN BY 0730Z. THE STORMS SHOULD NOT LAST MORE THAN 2 HOURS AT ANY ONE SITE. THE STRONGEST STORMS SHOULD GO SOUTH OF OUR TAF SITES BUT WE WILL KEEP DILIGANT WATCH ON THIS THROUGH. && .MARINE... ISSUED AT 330 PM EDT MON JUL 13 2015 THERE IS A GOOD CHANCE THAT SMALL CRAFT ADVISORIES AND BEACH HAZARD STATEMENTS WILL BE NEEDED FOR TUESDAY AFTERNOON THROUGH TUESDAY NIGHT DUE TO THE STRONG NORTH WINDS OF 15 TO 25 KNOTS AND COLD ADVECTION BEHIND THE COLD FRONT. && .HYDROLOGY... ISSUED AT 239 PM EDT MON JUL 13 2015 A SWATH OF HEAVY RAIN FELL THIS MORNING ACROSS PORTIONS OF FAR WESTERN LOWER MICHIGAN. THE HEAVIEST FELL FROM HOLLAND SOUTH THROUGH SOUTH HAVEN...HARTFORD AND PAW PAW. THE HIGHEST TOTAL THAT WE RECEIVED WAS FROM PAW PAW IN FACT...OF 2.25 INCHES. SOME OF THE SMALLER STREAMS DID SEE SOME STRONG RISES IN RIVER LEVELS. THE SOUTH BRANCH OF THE BLACK RIVER NEAR BANGOR IS UP ABOUT A FOOT AND A HALF SINCE THE RAIN BEGAN THIS MORNING. THE HEAVIER RAIN FELL TOWARDS THE END OF THE BASINS NEAR LAKE MICHIGAN...SO CRESTS SHOULD WORK THROUGH FAIRLY QUICK AND NOT AFFECT ENTIRE RIVER SYSTEMS. ANOTHER ROUND OF SHOWERS AND STORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...BUT CONFIDENCE IN EVOLUTION AND AREAL EXTENT IS LOW. THE HIGHEST LIKELIHOOD OF SEEING ADDITIONAL PRECIPITATION IS ACROSS THE SOUTH AND SOUTHWEST THROUGH THE KALAMAZOO...BLACK AND MACATAWA RIVER BASINS. ADDITIONAL BASIN AVERAGE RAINFALL SHOULD BE ON THE ORDER OF TENTH TO A HALF INCH THROUGH TUESDAY. THIS ENCOMPASSES BOTH THE SHOWER AND STORM CHANCES THIS AFTERNOON AND TONIGHT AND ADDITIONAL RAINFALL WITH AN UPPER SYSTEM MOVING THROUGH ON TUESDAY. OVERALL...OUTSIDE OF SOME ADDITIONAL RUNOFF IN THE FAR SOUTHWEST CORNER OF THE STATE TONIGHT INTO TUESDAY...WE ARE NOT EXPECTING FLOODING OR HYDRO CONCERNS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS...MEADE SHORT TERM...MEADE LONG TERM...MWS AVIATION...WDM HYDROLOGY...DUKE MARINE...MEADE
Hazardous weather outlook, Jul 13, 5:18 PM EDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 518 PM EDT MON JUL 13 2015 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 518 PM EDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF A SOUTH HAVEN TO KALAMAZOO LINE. LARGE HAIL IS THE PRIMARY RISK. ELSEWHERE...THERE COULD BE STRONG THUNDERSTORMS CONTAINING GUSTY WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. STORM MOTION WILL BE TO THE SOUTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND INTO SUNDAY. AT THIS TIME SEVERE WEATHER IS NOT FORECASTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. LMZ844>849-140945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 518 PM EDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS COULD POSE A RISK TO MARINERS. GUSTY WINDS OVER 35 KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES ARE THE MAIN RISKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN THE THURSDAY NIGHT INTO SUNDAY PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. WDM TJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:08 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jul 14, 12:08 AM EDT | Special Weather Statement | GRR | Newaygo | 67 min |
| Jul 14, 12:20 AM EDT | Special Marine Warning | GRR | 55 min | |
| Jul 14, 12:22 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 55 min |
| Jul 14, 12:27 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm, Newaygo | 48 min |
| Jul 14, 12:38 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 32 min |
| Jul 14, 12:56 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 48 min |
| Jul 14, 1:09 AM EDT | Severe Thunderstorm Warning | GRR | Ionia | 51 min |
| Jul 14, 1:40 AM EDT | Severe Thunderstorm Warning | GRR | Clinton | 43 min |
| Jul 14, 1:55 AM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 6 more | 12 hr |
| Jul 14, 3:30 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 31 hr |
| Jul 14, 3:44 AM EDT | Small Craft Advisory | GRR | 30 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.